Numerous pharmacological agents, including the sulfonamides, have been reported to cause acute transient myopia.1 Rarely, such episodes can be associated with the concurrent development of acute angle-closure glaucoma (ACG).2 We report a case of bilateral anterior choroidal effusions and acute ACG secondary to the ingestion of 25 mg of hydrochlorothiazide.
Report of a Case.
A 53-year-old man with a history of hypertension was seen by his local ophthalmologist with the complaint of progressive blurring of his vision that was associated with a severe bifrontal headache and ocular pain during the previous 24 hours. Forty-eight hours earlier he had ingested one 25-mg tablet of hydrochlorothiazide, a medication that he had used approximately 5 years previously without difficulty. He was taking no ocular medications and had been treated long term with enalopril maleate (Vasotec). Two hours later, a non-productive cough developed with mild shortness of breath. A chest x-ray film
Geanon JD, Perkins TW. Bilateral Acute Angle-closure Glaucoma Associated With Drug Sensitivity to Hydrochlorothiazide. Arch Ophthalmol. 1995;113(10):1231–1232. doi:10.1001/archopht.1995.01100100019012
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: